Advertisement

Multidimensional Systems and Signal Processing

, Volume 30, Issue 1, pp 363–372 | Cite as

A nullstellensatz for linear partial differential equations with polynomial coefficients

  • J. CimpričEmail author
Article

Abstract

In this paper an equation means a homogeneous linear partial differential equation in n unknown functions of m variables which has real or complex polynomial coefficients. The solution set consists of all n-tuples of real or complex analytic functions that satisfy the equation. For a given system of equations we would like to characterize its Weyl closure, i.e. the set of all equations that vanish on the solution set of the given system. It is well-known that in many special cases the Weyl closure is equal to \(B_m(\mathbb {F})N \cap A_m(\mathbb {F})^n\) where \(\mathbb {F}\in \{\mathbb {R},\mathbb {C}\}\), the algebra \(A_m(\mathbb {F})\) (respectively \(B_m(\mathbb {F})\)) consists of all linear partial differential operators with coefficients in \(\mathbb {F}[x_1,\ldots ,x_m]\) (respectively \(\mathbb {F}(x_1,\ldots ,x_m)\)) and N is the submodule of \(A_m(\mathbb {F})^n\) generated by the given system. Our main result is that this formula holds in general. In particular, we do not assume that the module \(A_m(\mathbb {F})^n/N\) has finite rank which used to be a standard assumption. Our approach works also for the real case which was not possible with previous methods. Moreover, our proof is constructive as it depends only on the Riquier–Janet theory.

Keywords

Algebraic theory of systems Symbolic methods for systems Weyl algebra Nullstellensatz Riquier bases 

References

  1. Cimprič, J. (2013). A Real Nullstellensatz for free modules. Journal of Algebra, 396, 143–150.MathSciNetCrossRefzbMATHGoogle Scholar
  2. Cimprič, J., Helton, J. W., McCullough, S., & Nelson, C. (2013). A noncommutative real nullstellensatz corresponds to a noncommutative real ideal: Algorithms. Proceedings of the London Mathematical Society (3), 106(5), 1060–1086.MathSciNetCrossRefzbMATHGoogle Scholar
  3. Janet, M. (1920). Sur les systemes d’équations aux dérivées partielles. Journal de Mathématiques (8), 3, 65–151.zbMATHGoogle Scholar
  4. Kashiwara, M. (1995). Algebraic study of systems of partial differential equations. Mémoires de la Société Mathématique de France (N.S.), 63, xiv+72 pp.Google Scholar
  5. Lemaire, F. (2003). An orderly linear PDE system with analytic initial conditions with a non-analytic solution. Computer algebra and computer analysis (Berlin, 2001). Journal of Symbolic Computation, 35(5), 487–498.MathSciNetCrossRefzbMATHGoogle Scholar
  6. McConnell, J. C., & Robson, J. C. (1987). Noncommutative Noetherian rings. With the cooperation of L. W. Small. Pure and Applied Mathematics (New York). A Wiley-Interscience Publication. Chichester: Wiley. xvi+596 pp. ISBN: 0–471–91550–5.Google Scholar
  7. Oaku, T. (1994). Computation of the characteristic variety and the singular locus of a system of differential equations with polynomial coefficients. Japan Journal of Industrial and Applied Mathematics, 11(3), 485–497.MathSciNetCrossRefzbMATHGoogle Scholar
  8. Oberst, U. (1990). Multidimensional constant linear systems. Acta Applicandae Mathematica, 20(1–2), 1–175.MathSciNetCrossRefzbMATHGoogle Scholar
  9. Quadrat, A. (2010). An introduction to constructive algebraic analysis and its applications. Research Report. INRIA. 237 pp. https://hal.archives-ouvertes.fr/inria-00506104/fr/.
  10. Quadrat, A., & Robertz, D. (2014). A constructive study of the module structure of rings of partial differential operators. Acta Applicandae Mathematica, 133, 187–234.MathSciNetCrossRefzbMATHGoogle Scholar
  11. Riquier, C. (1910). Les Systemes d’ Équations aux Dérivées partielles. Paris, Gauthier-Villars, xxvii + 590 pp.Google Scholar
  12. Ritt, J. F. (1966). Differential algebra. Dover Publications, Inc., New York, viii+184 pp.Google Scholar
  13. Robertz, D. (2014). Formal algorithmic elimination for PDEs. Lecture Notes in Mathematics (Vol. 2121). Cham: Springer. viii+283 pp. ISBN: 978-3-319-11444-6; 978-3-319-11445-3.Google Scholar
  14. Rust, C. J. (1998). Rankings of derivatives for elimination algorithms and formal solvability of analytic partial differential equations. Ph.D. thesis. University of Chicago. www.cecm.sfu.ca/~reid/Rust/RustThesis.ps.gz.
  15. Rust, C. J., Reid, G. J., & Wittkopf, A. D. (1999). Existence and uniqueness theorems for formal power series solutions of analytic differential systems. In Proceedings of the 1999 International Symposium on Symbolic and Algebraic Computation (Vancouver, BC) (pp. 105–112) (electronic). New York: ACM. ISBN 1–58113–073–2.Google Scholar
  16. Seiler, W. M., & Zerz, E. (2015). Algebraic theory of linear systems: A survey. Surveys in differential-algebraic equations (Vol. II, pp. 287–333). Differ.-Algebr. Equ. Forum. Cham: Springer. ISBN 978–3–319–11050–9.Google Scholar
  17. Shankar, S. (1999). The Nullstellensatz for systems of PDE. Advances in Applied Mathematics, 23(4), 360–374.MathSciNetCrossRefzbMATHGoogle Scholar
  18. Stafford, J. T. (1978). Module structure of Weyl algebras. Journal of the London Mathematical Society (2), 18(3), 429–442.MathSciNetCrossRefzbMATHGoogle Scholar
  19. Tsai, H. (2000a). Algorithms for algebraic analysis. Ph.D. thesis. University of California at Berkley. www.math.rwth-aachen.de/~levandov/filez/dmod0708/Tsai-PhdThesis.pdf.
  20. Tsai, H. (2000b). Weyl closure of a linear differential operator. Symbolic computation in algebra, analysis, and geometry (Berkeley, CA, 1998). Journal of Symbolic Computation, 29(4–5), 747–775.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of Mathematics and PhysicsUniversity of LjubljanaLjubljanaSlovenia

Personalised recommendations